What I did when I accidentally mixed meds
I recently did something very irresponsible. I have only told one person (my partner, Jim) about this because, as a patient advocate and so-called mostly-self-taught expert, mistakes like this should not be made by the likes of me.
Let me start by saying everything is totally fine and that I was never truly in harm’s way.
(That line is for you, Mom.)
A few weeks ago, Jim was downtown (a ten-minute walk from our house) with friends. I’d decided to stay in because I wasn’t feeling too great. Earlier in the evening, I’d had a migraine and took my Imitrex. The meds had kicked in, thankfully, but my omnipresent back pain was still distracting me, so I took a prescription painkiller.
Jim and I texted back and forth. He wanted to make sure I was feeling better and double-check to see if I needed him to come home. I told him I was A-OK and to enjoy himself.
After I sent that text, I thought about the phrase I’d used. That I was A-OK. Something about that brought up a thought to my mind suddenly: was it okay to take that painkiller even though the Imitrex is still in my system?
I can practically hear your groans as I tell you I took to the internet to research the drugs and their interactions. (Thankfully, I am a former medical and scientific document editor so actually know of reputable places to look for accurate health information—hint, hint: don’t trust everything you read on WebMD and the like.)
On one prominent and well-trusted health website, I typed in the names of the two medications in my system and immediately saw a big red X that signifies a dangerous drug interaction. The risk was of serotonin syndrome, something that’s come up two times on Migraine.com (first by Teri Robert, next by Diana Lee) since my experience. (If Diana Lee’s article had been online a couple months earlier, I may have avoided some of my panic, even though her article mainly deals with triptans and antidepressants, not triptans and a particular type of painkiller).
My heart started pounding. I felt a little bit faint and, when I tried to stand up to go to the kitchen to drink a glass of water, I got really dizzy. Everything I’m describing here matches the signs of serotonin syndrome, which, though rare, can be very dangerous and even fatal.
What I tried to keep in mind is that I am already someone who gets lightheaded when confronted with stress. I faint easily as it is, and even imagining horrific and scary things can make my heart pound and my brain feel fuzzy. In fact, in writing this story down I find my face getting flushed and my heart rate increasing.
All the same, I was nervous enough to wonder if I need to go to the ER. Was I about to be one of those tragic cases of someone who has to rush to the hospital due to misuse of prescription drugs?
I kept as cool as I could and called the Poison Control Hotline. The doctor I spoke with assured me everything was fine. I practically heard his well-meaning eyes roll when I told him that “research” online was what drove me to this panic. Talking to him made me significantly calmer, but I had more questions. “Are you sure I shouldn’t go to the ER?” I asked him. “You are totally fine,” he assured me. “In fact, if you go to the ER, I am the expert they are going to call for advice, and I will tell them that no treatment is needed and that you’re safe.”
I thanked him, hung up, and found that all my “symptoms” were gone. I was calm. My heart rate was normal. I stood up and didn’t felt dizzy.
I woke up and felt fine the next day. End of story.
In the end, it’s obvious things turned out okay. But I’m still embarrassed at thinking of myself as a very responsible healthcare advocate who foolishly took medications that were contraindicated. I am thankful for such resources as the Poison Control Hotline and urge you to call them if you ever find yourself in a similar bind: 1-800-222-1222. As my colleague Diana Lee wrote in her article, “With this kind of condition, it’s definitely better to err on the side of caution by seeking medical treatment. Please don’t even worry about falling into the trap of feeling silly if you happen to be wrong.”
Thanks for listening. And I promise to be much, much safer from here on out.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.